In 2010, the American Heart Association wrote “naloxone has no role in the management of cardiac arrest.” This came as a surprise to many medics who routinely gave naloxone to cardiac arrests patients suspected of opioid overdoses, and may come as a surprise to many medics who continue this practice.
The idea against using naloxone is fairly simple. If the opioid overdose caused the cardiac arrest, the cause of death is hypoxia. Naloxone can reverse apnea in patients who are still alive, but naloxone cannot undo a hypoxic death. Patients in cardiac arrest from opioid overdoses need to get their hearts started with epinephrine. All naloxone can do is put the patient in withdrawal should their be resuscitated with ACLS drugs. What about ventilation? That’s what ambu-bags are for.
In their new March 2021 paper, Opioid-Associated Out-of-Hospital Cardiac Arrest: Distinctive Clinical Features and Implications for Health Care and Public Responses: A Scientific Statement From the American Heart Association, the AHA maintains this same position. They write: “naloxone does not have a likely benefit in patients with confirmed CA who are receiving standard resuscitation, including assisted ventilation, and there are some reasons to suspect that this practice may cause harm by increasing cerebral metabolic demand at a time of hypoxemia and acidosis.” They also write “If the patient is definitely pulseless and receiving standard resuscitation, including assisted ventilation, naloxone is unlikely to be beneficial. Because there is a theoretical basis for harm, standard resuscitation alone is indicated.”
Where the 2021 protocols differ from the 2010 is the distinction for lay people and for medical responders who are unable to determine if a patient is truly pulseless. In these situations, they say, and I agree, “Clearly, some patients present with respiratory arrest and faint or difficult-to-palpate pulses; these patients are likely to benefit from naloxone” and “Opioid antagonism… is always reasonable and should be delivered along with CPR when it is uncertain whether the patient is pulseless.”
Bottom Line: Paramedics should not deliver naloxone to patients in cardiac arrest once they confirm with palpation and their monitor, a patient is in the cardiac arrest. It will do no good, and may cause harm. Laypeople and BLS providers should deliver naloxone to patient’s who pulses they cannot feel and who they have reason to believe might have pulses. The benefits here outweigh the harms.
I am doing some research on this issue with Connecticut SWORD data base and can report that it is quite common for both lay people and first responders to do CPR and administer naloxone to patients, who are found to have pulses on paramedic arrival. Failure to deliver naloxone to these patients on the grounds they were in cardiac arrest would definitely have been harmful.
I can also tell you as a street paramedic, I have found apneic and pulses to my palpation patients who on attachment to my monitor were found in narrow complex tachycardias, who responded well to an ambu-bag and naloxone.